While you might not find skin problems included in a general list of multiple sclerosis (MS) symptoms, MyMSTeam members often talk about skin issues. For example, conversations about acne and red, patchy skin are fairly common on the site. Acne, or an acnelike rash, is a skin problem that may be related or unrelated to MS. It isn’t always clear whether MS or MS treatment is causing the skin issue. Some skin symptoms may be traced to MS itself or certain disease-modifying therapies (DMTs) used to treat MS, and others may be associated with separate conditions.
MS is an autoimmune disease in which the myelin sheath — a fatty substance that protects nerve fibers in the brain and spinal cord — is damaged. Although MS is a neurological condition, it may also be associated with problems outside the central nervous system.
MyMSTeam members report a variety of skin issues, including acne.
As members share their experiences with acne, head sores, and other skin problems, they often wonder whether these issues are caused by MS itself, are a side effect of MS treatments, or are the result of another condition.
There is a lack of research on links between MS and acne, but the two conditions share certain factors.
For example, both MS and acne are influenced by hormones. Acne is a common side effect of hormonal contraceptives (birth control), and acne flare-ups often happen around menstrual cycles. Sex hormones are also thought to play a role in MS. Women are more likely to be diagnosed with MS than men.
Another way that MS and acne may be indirectly related is through skin irritation. Itchiness is a common symptom of people living with MS. When demyelination causes nerve fibers to misfire, it can show up as sudden itchiness of the skin. Common acne results from oils and dead skin cells clogging your pores, which could happen if you keep scratching the same area over and over again. Further skin irritation might even break the skin. This irritation may cause bacteria to enter the scratch or cut, which can lead to cystic acne.
Intravenous (IV) steroids, sometimes used to treat MS flares, may also cause acne as a side effect.
Some MyMSTeam members have reported acne from IV steroids. “I just finished a five-day IV steroid round due to a flare-up, and now I have face and body acne. Is this common?” MyMSTeam members responded:
Certain DMTs used to treat MS can cause skin problems. A 2012 systematic review found that DMTs for MS are commonly associated with skin reactions at the injection site. DMTs for MS are also associated with a wide range of general skin issues, but they are usually mild and may eventually go away.
For example, cladribine (Mavenclad) can cause skin reactions including herpes virus infections and skin rash. The National Multiple Sclerosis Society lists itchy skin and rash as a common side effect of ocrelizumab (Ocrevus) infusions.
Many MyMSTeam members report experiencing acne after starting a DMT. Some members have mentioned that the DMTs interferon beta-1a (sold under brand names including Avonex and Rebif) and ocrelizumab have caused skin problems.
When a MyMSTeam member asked, “Can MS cause acne sores on skin, mostly the scalp?” one member responded, “I have them. I’m on Rebif.”
Another MyMSTeam member wrote, “I started Ocrevus … and started getting acne after my second half dose,” which sparked a discussion among some members. One MyMSTeam member shared, “I have never had skin issues, but I sure do now after my second treatment!” Another expressed relief to know they weren’t the only one, saying “I’m so pleased to read this … my skin is in full breakout!”
Your acne may be completely unrelated to MS or MS medications. Acne is very common and often associated with fluctuating hormones. It affects 85 percent of teenagers. In people between the ages of 20 and 30, it affects 50.9 percent of women and 42.5 percent of men.
Acne can also be associated with health conditions including:
Medications that may cause acne as a side effect include:
Your health care team can help you identify the cause of your acne. Make sure each of your doctors and nurses knows about all your medical conditions as well as all medications and supplements you take.
Acne is no fun to live with, but the good news is acne and skin issues can be treated. Which treatment is best depends on the cause of your acne.
Acne creams and skin care products that can be found at your local drugstore may help. One member who had experienced acne recommended adapalene (Differin) gel. “You can get it at pharmacies. Used to be by prescription only. Works well.”
If over-the-counter products don’t work, a dermatologist can help you find the right treatment options for your skin. After experiencing acne, one MyMSTeam member shared, “I ended up going to the dermatologist, and she said it was probably hormonal, gave me a prescription of cream for it, and it has helped.” Another reported, “Since I’ve been on antibiotics, it cleared up a lot.”
If you are living with MS and have skin issues, you are not alone. Ask your neurologist if you are concerned that acne or other skin problems may be related to MS or a side effect of your DMT. You can also talk to your health care provider about seeing a dermatologist for treatment options to manage skin problems.
MyMSTeam is the social network for people with MS and their loved ones. On MyMSTeam, more than 186,000 members come together to ask questions, give advice, and share their stories with others who understand life with MS.
Have you noticed new or worsening problems with acne since you were diagnosed with MS or started an MS treatment? Share your experience in the comments below, or start a conversation by posting on your Activities page.